Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Low Blood Protein
Apr 16, 2003

The physican's assistant at my Doctor's office told me that on my lab results that the protein was low. It had a number six beside it. Is this something that I need to worry about? Is there something that can be done to bring that level up?

Response from Dr. Frascino

Hello,

How helpful for the assistant to tell you something is low and not whether or not you need to do anything about it. Im not sure which "protein" he/she was referring to total protein, albumin protein, fractionated proteins, etc. Since they are an "assistant" to a physician, Id suggest you call the physician they are supposed to be assisting and ask him/her this question. Yes, protein levels can be increased, but first you need to know more specifically whats going on. Is your diet deficient? Are you losing protein through your gastrointestinal or urinary tracts, etc., etc.? The real doctor should be able to answer these questions fairly easily after reviewing your laboratory tests. And if you have the option, its good to see, at least periodically, the real HIV specialist rather than the assistant, just to make sure things arent missed, overlooked, or misinterpreted. The extra years of schooling to become an M.D. really do count for something. Dont get me wrong. Many physicians assistants and nurse practitioners are very knowledgeable and do a marvelous job, and often they can spend more time with patients than the physicians they are working with can. However, they do have their limitations, and HIV can be an extremely complex disease. If something is not well explained to you, and they cannot give you a satisfactory answer, ask them to check with their supervising physician or better still, see that physician yourself. Good luck.

Dr. Bob


Previous
"good enough" care at HMO
Next
Severe anemia and Procrit doesn't help

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement